This patient support community is for discussions relating to general health issues, adolescents, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, and senior health.
"Fruity"-smelling urine...but I'm not diabetic
For the past 3 days, I've noticed a strong, "fruity" smell coming from my urine everytime I urinate. Being that I work in healthcare and have encountered this same smell before(in the urine of diabetic patients), I know this could be a possible sign. Yet, I have never been diagnosed as diabetic, nor had reason to suspect that I could be.
But there's another reason for my concern: since the middle of October, I have lost 23lbs......and not because I was trying to(although I needed to). See, I have narcolepsy and require daily medication for it. Well back on October 11th, my doctor changed my medication from Ritalin to Adderall (adderrall), as I wasn't getting the desired effects from the Ritalin. Within 2 weeks of this switch, my weight dropped 7lbs...and has continued to drop at a rate of 2-3 lbs/week on average(from 179lbs in the beginning of October to 154lbs today, 12/22). I've also watched my appetite get smaller and smaller. Not to the point of starving; rather I'm just not as hungry or eating as much as I used to(the most I've been eating these days is 2 small meals and maybe a piece of fruit or granola bar in-between....but not much else). On the flip side, I seem to have a constant "thirst-craving", especially for Diet Coke of all things. Initially, I assumed this was r/t two things: 1)"dry mouth", which is another side effect of Adderall (adderrall); and 2) the air quality in both my house & at the hospital where I work is very dry. (Side note: the doctor who prescribes and monitors my Narcolepsy medication is aware of everything I just mentioned and said I shouldn't worry because these side effects are short-lived and will go away in time. Also, I never experienced any of them while on the Ritalin).
The final thing I wanted to mention is that I've been taking an antibiotic(Augmentin) for a sinus infection since last Friday. And knowing that UTIs and yeast infections can develop as a result of taking antibiotics, I thought maybe I was getting one of them. However, in the past when I've had both vaginal and bladder infections, the odor given off by my urine was strong and foul-smelling......which is nothing like the current smell. And I'm not experiencing any other symptoms which are characteristic of UTIs and yeast infections. I do not have cloudy urine....in fact, it is perfectly clear and pale yellow in appearance. I am not having any vaginal discharge, burning upon urination, urgency or the frequent need to go, vaginal itching or discomfort. And I am not, and have not been, running a fever. Again, my only symptom is this "fruity" smelling urine.
Any ideas on what could be going on? Should I be worried? Should I contact one of my doctors? If so, which one?
Yeah, I have a couple of ideas. Nothing that is going to cause your immediate demise, so you can plan on a good New Year's party. The fruity odor is commonly caused by ketone bodies, which are produced when the body uses up all the insulin and switches to an alternate means to lower sugar levels. You need a good general work-up at a diagnostic center (if you have one around), complete bloodwork, and probably a glucose clamp test, which will positively nail down your insulin utilization issues. And get your physician to look at the possibility of drug interactions. Getting your weight down isn't the worst thing in the world.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.